C.C van 't Klooster, J. van der Leeuw, E. Eppens, S.C. Marczinski, J.J. Uil
Woensdag 20 april 2016
15:10 - 15:20u in Auditorium 1
Parallel sessie: Parallelsessie 1: Case reports/research
Cases:Two patients, originally from Iran, with no relevant medical history, presented separately with abdominal pain and nausea with elevated liver enzymes and anemia. Additional laboratory tests for CVM, EBV and hepatitis were negative. Imaging of the abdomen, gastroscopy and colonoscopy showed no pathology. The second patient revealed an opium addiction during hospitalization. Due to previous reports describing similar symptoms as a result of lead poisoning after ingestion of lead contaminated opium, blood lead levels were determined in both patients. Values were extremely high: 124.2 µg/dl and 223.6 µg/dL respectively (reference level
Clinical Course: Chelation therapy was indicated in all patients, consisting of five days intravenous administration of calcium disodium EDTA. Lead concentrations decreased to 49.3 µg/dL, 52.6 µg/dL and 71.6 µg/dL respectively, liver biochemics normalized and symptoms improved remarkably. Considering their opium abuse, addiction guidance was set up and patients were temporarily provided with low dose methadone.
Recommendation: It is important to consider lead poisoning in patients with an opium addiction presenting with abdominal complaints and anemia. Currently, this may be particularly relevant regarding the influx of refugees from countries with a higher prevalence of opium abuse.